Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Certain extremal problems for polynomials


Authors: D. P. Dryanov, M. A. Qazi and Q. I. Rahman
Journal: Proc. Amer. Math. Soc. 131 (2003), 2741-2751
MSC (2000): Primary 26C05, 26D05, 26D10
DOI: https://doi.org/10.1090/S0002-9939-03-07110-7
Published electronically: April 23, 2003
MathSciNet review: 1974331
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Extensions of two classical results about polynomials, one due to W. Markov and the other due to Duffin and Schaeffer, are obtained in this paper. An interesting result of S. Bernstein, which went unnoticed until it was rediscovered by P. Erdos, $34$ years later, is also generalized. Our results are especially amenable to numerical calculations, and may, therefore, be of some practical importance.


References [Enhancements On Off] (What's this?)

  • 1. S.N. Bernstein, Sur une propriété des polynômes, Comm. Soc. Math. Kharkow Sér. 2 14 (1913), pp. 1-6.
  • 2. B.D. Bojanov, An inequality of Duffin Schaeffer type, East J. Approx. 1 (1995), pp. 37-46. MR 97g:41016
  • 3. B.D. Bojanov and G. Nikolov, Duffin and Schaeffer type inequality for ultraspherical polynomials, J. Approx. Theory 84 (1996), pp. 129-138. MR 96k:41013
  • 4. R.J. Duffin and A.C. Schaeffer, A refinement of an inequality of the brothers Markoff, Trans. Amer. Math. Soc. 50 (1941), 517-528. MR 3:235c
  • 5. P. Erdos, Some remarks on polynomials, Bull. Amer. Math. Soc. 53 (1947), 1169-1176. MR 9:281g
  • 6. O.D. Kellogg, On bounded polynomials in several variables, Math. Z. 27 (1928), 55-64.
  • 7. D.G. Luenberger, Linear and Nonlinear Programming, 2nd ed., Addison-Wesley Publishing Company, Reading, Massachusetts, 1984.
  • 8. W. Markoff, Über Polynome, die in einem gegebenen Intervalle möglichst wenig von Null abweichen, Math. Ann. 77 (1916), 213-258.
  • 9. I.P. Natanson, Constructive function theory, Vol. I (Uniform approximation), Frederick Ungar Publishing Co., New York, 1964. MR 33:4529a

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26C05, 26D05, 26D10

Retrieve articles in all journals with MSC (2000): 26C05, 26D05, 26D10


Additional Information

D. P. Dryanov
Affiliation: Département de Mathématiques et de Statistique, Université de Montréal, Montréal, Québec, Canada H3C 3J7
Email: drynovd@dms.umontreal.ca

M. A. Qazi
Affiliation: Department of Mathematics, Tuskegee University, Tuskegee, Alabama 36088
Email: qazima@aol.com

Q. I. Rahman
Affiliation: Département de Mathématiques et de Statistique, Université de Montréal, Montréal, Québec, Canada H3C 3J7
Email: rahmanqi@dms.umontreal.ca

DOI: https://doi.org/10.1090/S0002-9939-03-07110-7
Keywords: Polynomials, inequalities, coefficient estimates, growth
Received by editor(s): January 29, 2002
Published electronically: April 23, 2003
Communicated by: David Preiss
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society